Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Jacksonville, FL

April 2, 2002Duval County, Nassau County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 2, 2002, 5:44 PM EST for Duval County, Nassau County, Florida. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2002, 5:44 PM EST (22:44 UTC)
Expired
Apr 2, 2002, 6:30 PM EST
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Duval County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 1 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:10 PM ESTHail 2.5Bryceville, FLHail reported by Forest Service Official.
Apr 2, 6:15 PM ESTHail 1Bryceville, FLReported by Fire Lt.
Apr 2, 6:15 PM ESTHail 1Baldwin, FLReported by Nassau County Fire Lt.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 022244
SVRJAX
FLC031-089-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EST TUE APR 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DUVAL COUNTY IN NORTHEAST FLORIDA
  SOUTHERN NASSAU COUNTY IN NORTHEAST FLORIDA

* UNTIL 630 PM EST

* AT 544 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
  OF ORANGE PARK TO 5 MILES SOUTHWEST OF DOWNTOWN JACKSONVILLE...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 630 PM EST...
  RIVERSIDE AND SAN MARCO...
  BRYCEVILLE AND TALLYRAND...
  FORT CAROLINE...
  NASSAU VILLAGE-RATLIFF AND OCEANWAY...
  LITTLE TALBOT ISLAND AND JACKSONVILLE INTERNATIONAL...
  TALBOT ISLAND AND AMELIA CITY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 3026 8209 3025 8162 3059 8127 3059 8174

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:30 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 2, 2:30 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EST TUE APR 02 2002

CURRENTLY...UPPER LEVEL IMPULSE IN E GULF OF MEX IS FIRING
CONVECTION E AND N OF THE CENTER. ISOLD CELLS HAVE DEVELOPED OVER
FLAGLER AND ST. JOHNS COUNTIES WITH LITTLE MOVEMENT...AS WELL AS SW
OF GNV. CIRRUS BLOW-OFF HAS KEPT N FL AND SE GA UNDER BKN SKIES AND
TEMPS BELOW FORECAST THUS FAR TODAY...HOWEVER CLEARING WEST WITH A
SCT CU FIELD ASSOCIATED WITH MID LEVEL SUBSIDENCE WILL LIKELY ALLOW
AFTERNOON TEMPS TO NEAR 80 +/-1-2 DEGREES OVER THE FORECAST AREA (FA)
AND HELP ENHANCE SB CONVERGENCE LATER THIS AFTERNOON OVER THE
INTERIOR...SLIGHTLY WEST TOWARD I-75.

FORECAST...AS VORT MOVES INLAND S OF TBW...EAST COAST SB WILL
PROVIDE ADDITIONAL LIFT FOR CONVECTION WITH MOST SOUTH OF THE
FA...AND SOME ISOLD CELLS OVER ALACHUA...MARION AND PUTNAM
COUNTIES AS WELL AS ST. JOHNS AND FLAGLER. 12Z JAX SOUNDING SHOWED
DEEP LAYER DRY AIR AND COLD AIR ALOFT...THUS ANTICIPATE GREATEST
THREAT WITH STORMS THIS AFTERNOON WILL LIKELY BE STRONG WINDS. WILL
INCLUDE SLIGHTS POPS IN S ZONES FOR THIS EVENING AS CONVECTION DIES
AFTER SUNSET. MESO-ETA MEAN LAYER RH SHOWS HIGH CLOUDS MOVING OVER
FA W TO E AFTER 06Z TONIGHT ASSOCIATED WITH ANOTHER PRE FRONTAL VORT
MOVING FROM THE E GULF. THE IMPULSE WILL MOVE OVER OUR SOUTHERN ZONES
TOMORROW MORNING COMPARED TO TODAYS SHORT WAVE THAT MOVED FURTHER S
NEAR TBW. ALTHOUGH RADIATIONAL COOLING MAY BE INHIBITED DUE TO CI
DECK FROM VORT...WILL KEEP MENTION OF PATCHY FOG ALL ZONES TONIGHT AS
WINDS NEAR CALM OVER THE INTERIOR. COLD FRONT OVER OHIO VALLEY NEARS
THE FA TOMORROW WITH PASSAGE PROGGED TO BE NEAR DAYBREAK ON THURS.
FLOW VEERS SW AHEAD OF BOUNDARY INCREASING GULF MOISTURE INFLOW FOR
SHOWERS/STORM DELOPMENT TOMORROW AFTERNOON...PERSISTING THROUGH WED
NIGHT AS BOUNDARY WASHES OUT S OF FA THURS. WILL CONTINUE WITH GOOD
CHANCE OVER ALL ZONES TOMORROW AND FL ZONES TOMORROW NIGHT...WITH
SLIGHTLY HIGHER THAN GUIDANCE TEMPS TOMORROW NIGHT ACCOUNTING FOR
CLOUD COVER. WILL INCREASE POPS OVER GNV AND OCF TOMORROW AFTERNOON
WITH MERGE OF PRE FRONTAL LIFT AND SHORT WAVE OVER WESTERN AND
SOUTHERN ZONES. RESIDUAL INSTABILITY LINGERS THURS THUS WILL SLIGHT
CHANCE ALL ZONES. TEMPS DROP BELOW NORMAL AFTER FROPA THURS AND
COOLER TEMPS ON TAP THOUGH THE WEEKEND AS UPPER LEVEL RIDGE BUILDS
OVER THE GULF. NEXT COLD FRONT APPROACHES THE AREA LATE NEXT
TUESDAY.

MARINE...NO HIGHLIGHTS. CURRENT FORECAST LOOKS ON TRACK.

PRELIM CCF...
AMG  BE 058/081 055/070 051 24-52
SSI  BE 063/078 062/068 058 24-43
JAX  BE 062/081 061/072 055 24-34
SGJ  BE 064/081 064/071 060 24134
GNV  BE 063/082 063/078 057 24143
OCF  BE 064/083 065/079 057 24143

.JAX...
.GA...NONE.
.FL...NONE.

PUBLIC...BROYLES
MARINE/AVIATION...CARROLL/SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:39 PM ESTSevere Thunderstorm WarningJAXFlagler51 min
Apr 2, 4:00 PM ESTSevere Thunderstorm WarningJAXClay45 min
Apr 2, 4:03 PM ESTSevere Thunderstorm WarningJAXPutnam42 min
Apr 2, 4:23 PM ESTSpecial Marine WarningJAX67 min
Apr 2, 4:33 PM ESTSevere Thunderstorm WarningJAXSaint Johns42 min
Apr 2, 4:51 PM ESTSevere Thunderstorm WarningJAXClay, Putnam39 min
Apr 2, 5:52 PM ESTSpecial Marine WarningJAX83 min
Apr 2, 6:08 PM ESTSevere Thunderstorm WarningJAXMarion52 min
Apr 2, 6:10 PM ESTSevere Thunderstorm WarningJAXBaker, Union50 min
Apr 2, 6:44 PM ESTSevere Thunderstorm WarningJAXBradford46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.